Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Bismarck, ND

April 16, 2002McHenry County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 16, 2002, 1:34 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 1:34 PM CDT (18:34 UTC)
Expired
Apr 16, 2002, 2:30 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:00 PM CDTHail 0.75Surrey, NDHail covered the ground accumulating around 2 inches in depth.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 161834
SVRBIS
NDC049-101-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF MINOT

* UNTIL 230 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHEAST OF MINOT...MOVING NORTH AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MINOT AND SURREY AT 145 PM CDT
  NORWICH AT 150 PM CDT
  DEERING AT 155 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4785 10139 4786 10058 4862 10062 4862 10104
          4846 10103 4847 10136

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:15 PM CDT, 19 minutes earlier.

Area forecast discussion, Apr 16, 1:15 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
115 PM CDT TUE APR 16 2002

MAJOR SURFACE LOW WILL CONTINUE MOVING TOWARD NORTHERN MINNESOTA
LATE THIS AFTERNOON AND TONIGHT. ASSOCIATED THUNDERSTORMS WILL PUSH
EASTWARD FROM A MINOT/BISMARCK LINE DURING THE EVENING
HOURS...EXITING THE EXTREME EASTERN PART OF OUR FORECAST AREA (JMS
AND SOUTH) BY MIDNIGHT. SEVERE POTENTIAL WILL LINGER IN THE
JAMESTOWN AREA THROUGH 6 PM...AS THE WARM SECTOR HAS NOW WRAPPED
NORTHWESTWARD INTO THAT AREA.

THE OTHER HALF OF THE SYSTEM POSES A THREAT OF SOME WET SNOW TONIGHT
OVER THE FAR NORTHWEST AND FAR NORTH CENTRAL PARTS OF THE STATE.
CURRENTLY RAIN IS FALLING IN THIS AREA AND DEWPOINTS ARE IN THE
UPPER 30S. HOWEVER LARGE SCALE ASCENT AND UPSTREAM CONVECTION MAY
BE ENOUGH TO COOL THE AIR COLUMN DOWN ENOUGH FOR SOME WET SNOW. I
WILL HANDLE THIS FEATURE WITH A STATEMENT...AS SNOWFALL AMOUNTS LOOK
TO BE UNDER 3 INCHES...AND WILL COVER A SMALL AREA.

THE NEXT BIG LOW WILL THREATEN OUR REGION WEDNESDAY NIGHT AND
THURSDAY. THERE WILL BE A GREATER RISK OF SNOW NORTH AND NORTHWEST
OF THIS LOW AS COLDER AIR WILL BE IN PLACE TO THE NORTH OF THE
SYSTEM...AND THE WARM SECTOR CONVECTION WILL LIE CLOSER TO THIS
COLDER AIR. I USED THE ETA FOR THIS SYSTEM AS IT MODELS THE LOW
LEVEL COLD AIR FROM CANADA BETTER THAN THE WARMER AND LOWER
RESOLUTION AVN MODEL.

.BIS...NONE.
RS LEBLANG

In the hours before

Special weather statement, Apr 16, 8:35 AM CDT, 4 hours 59 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
416 AM CDT TUE APR 16 2002

...THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS IN SOUTH CENTRAL
NORTH DAKOTA TODAY AND SEVERE WEATHER SPOTTERS MAY BE NEEDED...
A LOW PRESSURE SYSTEM IN SOUTH CENTRAL SOUTH DAKOTA THIS MORNING
WILL MOVE NORTHEAST ACROSS SOUTHEAST NORTH DAKOTA AND INTO NORTHWEST
MINNESOTA BY MIDNIGHT. WARM TEMPERATURES COMBINED WITH ABUNDANT
MOISTURE SOUTH AND EAST OF THE LOW WILL CAUSE THUNDERSTORMS...
WHICH COULD BECOME SEVERE. THE BEST CHANCE OF SEVERE WEATHER WILL BE
IN THE JAMESTOWN TO ELLENDALE AREAS...BUT THERE IS A SLIGHT CHANCE
OF SEVERE WEATHER AS FAR WEST AS BISMARCK.

IN ADDITION...THE LOW HAS PRODUCED RAIN AND SNOW IN EASTERN MONTANA
AND THE NORTHWEST CORNER OF NORTH DAKOTA. THE RAIN AND SNOW WILL
SPREAD ACROSS WESTERN AND NORTH CENTRAL NORTH DAKOTA TODAY...THEN
MOVE NORTHEAST OUT OF THE STATE THIS EVENING. 1 TO 2 INCHES OF SNOW
IS POSSIBLE IN PARTS OF WESTERN AND NORTH CENTRAL NORTH DAKOTA.

ANOTHER STRONG LOW PRESSURE SYSTEM IS EXPECTED WEDNESDAY NIGHT AND
THURSDAY.  TEMPERATURES WILL BE BORDERLINE FOR THE FORMATION OF
SNOW....AND...DEPENDING UPON THE PATH OF THIS SYSTEM...WESTERN AND
CENTRAL NORTH DAKOTA WILL EITHER GET RAIN...OR 1 TO 3 INCHES OF NEW
SNOW.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:45 PM CDTSevere Thunderstorm WarningBISMcHenry45 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.